Affordable Access

Torsade de pointes due to quinidine: observations in 31 patients.

Authors
Type
Published Article
Journal
American Heart Journal
0002-8703
Publisher
Elsevier
Publication Date
Volume
107
Issue
3
Pages
425–430
Identifiers
PMID: 6695683
Source
Medline

Abstract

We performed a mail solicitation and obtained the records of 31 patients with documented torsade de pointes (TDP) due to quinidine. All 31 patients had heart disease: ischemic = 11 patients (36%), rheumatic = five patients (16%), hypertensive = four patients (13%), cardiomyopathic = four patients (13%), other = seven patients (22%). Quinidine was administered to these patients for the following reasons: atrial fibrillation or flutter = 22 patients (71%), ventricular premature beats = six patients (19%), ventricular or supraventricular tachycardia = three patients (10%). The 31 patients were receiving quinidine, 650 to 2400 (mean 1097) mg/day, and 14 patients had serum quinidine levels of 1.4 to 10.6 (mean 3.7) micrograms/ml. TDP occurred within 1 week of initiation of quinidine therapy in 23 (74%) of the patients. Twenty-eight (90%) of the 31 patients were receiving digoxin, and 5 (24%) of 21 patients had hypokalemia at the time of TDP. Off of quinidine therapy, corrected QT (QTc) intervals in 24 patients ranged from 390 to 580 (mean 470) msec and were prolonged in 17 patients (71%). On quinidine therapy, QTc intervals in 23 patients ranged from 390 to 630 (mean 510) msec and were prolonged in 21 patients (91%). In summary, patients with TDP due to quinidine usually had heart disease complicated by atrial fibrillation, were receiving digoxin, and were receiving moderate dosages of quinidine for less than 1 week prior to TDP. Approximately two thirds of patients with TDP due to quinidine had long QT intervals while off of quinidine.

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments